Publication

Article

Oncology Live®
December 2014
Volume 15
Issue 12

Three Experts Discuss the Use of Cetuximab in Head and Neck Cancers

Author(s):

Cetuximab is the only FDA-approved EGFR inhibitor for the treatment of squamous cell carcinoma of the head and neck.

Ezra Cohen, MD

Cetuximab is the only FDA-approved EGFR inhibitor for the treatment of squamous cell carcinoma of the head and neck. It is approved for the treatment of head and neck cancer in three settings: as initial treatment of locally or regionally advanced squamous cell carcinoma of the head and neck (SCCHN) in combination with radiation therapy, as first-line treatment of recurrent locoregional disease or metastatic SCCHN in combination with platinum-based therapy with 5-FU, and as a single agent for recurrent or metastatic SCCHN for which prior platinum-based therapy has failed.

In a recent installment of OncLive Insights, Barbara Murphy, MD, from Vanderbilt-Ingram Cancer Center, Robert Ferris, MD, PhD, from the University of Pittsburgh, and Ezra Cohen, MD, from the University of California, San Diego, discussed the role and safety of cetuximab in head and neck cancer that tests positive for the human papillomavirus (HPV).

OncLive: How do you incorporate cetuximab into the treatment of patients with HPV-positive head and neck cancer?

Cohen: There are multiple ways that one can incorporate cetuximab into the treatment of HPV-positive head and neck cancers. The most common way cetuximab is incorporated is in combination with radiation. We know that the addition of cetuximab to radiation therapy alone elicits better local regional control and better overall survival than radiation therapy alone. In a phase III trial that added cetuximab to radiation, a 10% absolute improvement in overall survival was seen at 3 and at 5 years with the combination.

At this year’s ASCO meeting, we saw data looking at the effect of HPV status on efficacy. Investigators asked the question: did it matter if a patient was HPV-positive or HPV-negative when applying cetuximab and radiation in the curative approach setting? The answer was no, HPV-positive patients and HPV-negative patients appear to benefit to the same degree. When we’re beginning to select therapy for HPV-positive patients, we know cetuximab plus radiation is going to yield the same degree of benefit regardless of HPV status.

What is the role of cetuximab in ongoing clinical trials in locally advanced head and neck cancer?

Murphy: There is a group of researchers looking at radiation alone in patients who have earlier-stage HPV because data show that these are radiation-sensitive tumors, and chemotherapy may not be needed. Among patients who have locally advanced but good-risk disease, the question becomes: how can we decrease the toxicity of radiation? One way is by switching chemotherapy with cetuximab. The hope is that there will be fewer acute and longterm side effects.

There’s another approach being investigated: decreasing the amount of radiation that’s being delivered. In this approach, an oncologist first administers induction chemotherapy and monitors the patient’s response. If the patient responds well, he/she should be administered shorter courses of radiation therapy along with platinum- or cetuximab-based chemotherapy. If the patient does not have a good response, he/she should go back to the standard course of radiation with concurrent chemotherapy. This is a response-adapted approach to therapy.

All of these various approaches are being investigated for the HPV-positive patient population with early-stage or low-risk disease.

In the high-risk patient population, the concern centers around the need to cure these patients. De-escalation of therapy in this group is not appropriate right now, so there is a need for a new or novel therapeutic approach.

What are some of the common toxicities you see with cetuximab? How do you approach the management of these toxicities?

Ferris: Cetuximab’s most concerning side effect is fortunately quite rare. An infusion reaction occurs in very few patients, so we obviously monitor for that and intervene. An infusion reaction can be managed quite effectively. In the southeastern United States, the frequency of reported infusion reactions is higher. Overall, it’s not a major clinical problem.

Murphy: When we administer cetuximab, we always have to be aware that it can cause an anaphylactic reaction. The rate of anaphylactic reactions is highly variable depending on what part of the country you’re in. It’s important to know the rate of anaphylaxis in your area and to plan accordingly.

I happen to be in an area where there’s a very high anaphylaxis rate, so we perform a mini-dose administration before giving the full dose. In areas of the country where the reaction rates are very low, that’s not necessary.

There are common side effects that everybody sees regardless of what area of the country you’re in. One of those would be dermatologic toxicities. Cohen: The most common toxicities with cetuximab are inherent in its mechanism of action— the skin toxicities. Most notable is the acneiform rash that develops with this drug, because it is a direct effect on the skin of EGFR inhibition. Acneiform rash occurs in the majority of patients—about 70% to 80%. As we become more skilled in managing skin toxicities, we now see few patients with grade 3 toxicities and almost no patients with grade 4 skin toxicities. In some patients, we have to manage the dose of cetuximab or be aggressive about the supportive care that we institute. For instance, at the first sign of a rash, we prescribe tetracycline-based antibiotics or topical therapies such as clindamycin gel or moisturizing agents.

We tell patients: “Don’t wait. As soon as you see a rash or as soon as you feel a difference in your skin, please let us know.” When we started to do that, we saw a dramatic drop in the number of grade 3 skin toxicities.

Ferris: Dermatologic toxicities can be severe. Acneiform rash with cetuximab is well recognized and generally quite manageable with topical steroids or a topical antibiotic. In the setting of a manageable skin reaction, we continue treatment with cetuximab. Very rarely does a skin reaction lead to discontinuation. Topical regimens are almost always able to quite effectively mitigate this skin rash, which does go away when treatment with cetuximab ends.

Related Videos
Lova L. Sun, MD, MSCE
Emrullah Yilmaz, MD, PhD
Kedar Kirtane, MD
Malcolm Mattes, MD, associate professor, Section of Radiation Oncology, Rutgers Robert Wood Johnson Medical School; radiation oncologist, Rutgers Cancer Institute of New Jersey
Barbara Burtness, MD
Ranee Mehra, MD
Bernard A. Fox, PhD
Jameel Muzaffar, MD
Deborah J. Wong, MD, PhD
Alessandro Villa, DDS, PhD, MPH